February 9, 2017
Dear Health Care Provider,
The FDA has recently received multiple reports for two different types of adverse events associated with liquid-filled intragastric balloons used to treat obesity. We recommend that you closely monitor patients with these devices for these adverse events, and to submit reports to help us better understand any complications from the use of these obesity treatment devices.
The first type of adverse event involves the liquid-filled intragastric balloon over-inflating with air or with more liquid (spontaneous hyperinflation) in patients’ stomachs, resulting in the need for premature device removal. The second type of adverse event is the development of acute pancreatitis, which has also resulted in the need for premature device removal.
The FDA wants to ensure you are aware of these potential complications that have been observed in patients treated with FDA-approved obesity treatment devices, although the root cause and incidence of these complications is not known.
BACKGROUND AND SUMMARY OF THE TWO ISSUES
Intragastric balloon systems are weight-loss systems to treat obesity, which function by taking up space in a patient’s stomach. In 2015, the FDA approved two intragastric balloon systems in the U.S. The ReShape Integrated Dual Balloon System is manufactured by ReShape Medical Inc., and uses two balloons. The Orbera Intragastric Balloon System manufactured by Apollo Endo-Surgery uses one balloon. Both brands are liquid-filled balloon systems, and are indicated for use in conjunction with diet and exercise.
The balloons are placed into the stomach through the mouth, using a minimally invasive endoscopic procedure, while the patient is under mild sedation. Once in place, the Orbera balloon is filled with saline only, and the ReShape balloons are filled with saline and methylene blue dye. The maximum placement period for both brands is six months.
In 2016, the FDA approved the Obalon Balloon System, which consists of up to three balloons that are delivered to the stomach inside a swallowable capsule. The capsule is attached to a thin inflation catheter used to inflate the balloons with air. To date, the concerns addressed in this letter have only been observed with the use of liquid-filled intragastric balloons and have not been reported for the Obalon Balloon System.
Over-Inflation – The FDA has received several dozen adverse event reports regarding balloon over-inflation of liquid-filled systems. Most have involved the Orbera Balloon System although this type of event has also been reported with the ReShape Balloon System. Symptoms of balloon over-inflation included intense abdominal pain, swelling of the abdomen (abdominal distension) with or without discomfort, difficulty breathing, and/or vomiting. The event may require premature removal of the balloon to resolve the patient’s symptoms. The reports indicate that balloon over-inflation can occur as soon as nine days after implantation. As the current labeling for liquid-filled intragastric balloons does not address the issue of spontaneous over-inflation, health care providers, including ER professionals, may not be aware that the symptoms listed above could potentially be related to an over-inflated balloon. At this moment there is not enough information to determine what is causing the balloon to over-inflate.
Acute Pancreatitis – A separate set of reports involving both brands of liquid-filled balloons (Orbera and ReShape) indicate that acute pancreatitis developed in several patients due to the compression of gastrointestinal structures created by the implanted balloon(s). All of these cases required premature device removal, and four of the patients required hospitalization. Symptoms of acute pancreatitis in the presence of a liquid-filled intragastric balloon system included severe abdominal and back pain. The reports indicated that pancreatitis can occur as soon as three days after implantation. Pancreatitis is not listed as a potential complication in the labeling information for the Orbera or for the ReShape balloon systems. Therefore, health care providers, including ER professionals, may be unaware that acute pancreatitis could develop following balloon placement. This could lead to unsuitable or delayed treatment for pancreatitis in patients with balloons who may have acute abdominal pain.
The FDA recommends that health care providers:
- Recognize that patients with implanted liquid-filled intragastric balloons may develop balloon-related symptoms or other abnormalities following balloon placement, and throughout the duration of their treatment. Consider spontaneous over-inflation and/or pancreatitis in the differential diagnosis of patients presenting with the symptoms noted in this communication. If abnormalities are found, perform any confirmatory diagnostic studies. If the device is removed, follow the manufacturer’s instructions for device returns or evaluations.
- Report any adverse events related to intragastric balloon systems that come to your attention. Voluntary reports can be submitted through MedWatch, the FDA Safety Information and Adverse Event Reporting program. Device manufacturers and user facilities must comply with the applicable Medical Device Reporting (MDR) regulations. Health care personnel employed by facilities that are subject to FDA's user facility reporting requirements should follow the reporting procedures established by their facilities. Prompt reporting of adverse events can help the FDA identify and better understand the risks associated with medical devices.
The FDA continues to work with ReShape Medical Inc. and Apollo Endo-Surgery to better understand these issues of acute pancreatitis and over-inflation in patients with liquid-filled intragastric balloons. We are committed to providing additional information as our investigation continues.
If you have questions about this communication, please contact the Division of Industry and Consumer Education (DICE) at DICE@FDA.HHS.GOV, 800-638-2041 or 301-796-7100.
William Maisel, MD, MPH
Deputy Center Director for Science
Center for Devices and Radiological Health
U.S. Food and Drug Admini